Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Low B1 and High cholesterol - has this happened to you too?



Recommended Posts

Hi everyone,

I had my surgery 2/18. I went for blood work 5/9 and was shocked to find out my cholesterol jumped from 130 to 190. I’ve lost about 40 pounds between blood tests. My B1 is non-existent so I will need to take Lipitor and a thiamine supplement. Just wondering if this has happened to others and if this will improve. Thanks!

Share this post


Link to post
Share on other sites

Usually they don't start statins until cholesterol at 200. Most people with high cholesterol have it because their own body is making it as opposed to your diet. What was your LDL and HDL? The 190 is the sum of the two and could be less serious if your HDL is higher. HDL is "good cholesterol" and the higher the better. The ratio of LDL/HDL is more important than total cholesterol number. Statins can have serious side effects. Important to WLS patients, statins can make you gain weight. I wouldn't just take Lipitor because chosen by my doctor. Some doctors choose the same statin for all patients. There are statins with fewer side effects like simvastatin which I took for 25 years. I had VSG last week and was thrilled my doctor told me to quit my statin. If I were you, I would study the various statins and determine which best fits you. Then discuss with doctor. Lipitor is the most common statin prescribed but also has more serious side effects than others.

Sent from my SM-T580 using BariatricPal mobile app

Share this post


Link to post
Share on other sites

Had the same issue with my cholesterol levels rising more at every blood test. Doctors all very concerned but my dietician said relax it’s just the weight loss & it will settle when you get to your goal weight. She was right. My last blood test showed my cholesterol was back to my usual levels with no change to my diet. She explained that as you lose weight all the hormones etc. stored in your fat are released into your blood stream.

Share this post


Link to post
Share on other sites

I seem to remember reading somewhere that it's not unusual for cholesterol to go up shortly after surgery. It should go back down (liver values often increase as well after WLS - but then settle down once you get to a stable weight).

were you B1 deficient before surgery? I didn't think that was an issue with sleeve, so just wondering if you already were even before surgery. Should be easy enough to bring up with supplements.

Share this post


Link to post
Share on other sites

11 hours ago, over65 said:

because their own body is making it as opposed to your diet.

This is 100% correct I have had it my whole life, Actually ended up with 99 percent blockage of the widow maker. As you get healthy your body may stop producing it, Mine surely has. My heart Doctor has seen my levels jump around during this journey. Now as i stay at this weight my body is not producing as much anymore and hopefullly over time will slow down even more. Its a little pill every day No big deal if you have to take em

Share this post


Link to post
Share on other sites

Found a scientific paper of a case where a man in his 20s developed very high cholesterol after VSG. "Transient Severe Hypercholesterolemia Following Bariatric Surgery Treated Successfully With Increased food Intake"

https://pubmed.ncbi.nlm.nih.gov/26732832/?from_term=hypercholesterolemia+after+weight+loss+surgery&from_pos=5

He was diagnosed with starvation-induced hypercholesterolemia. They increased his calories and in three months, cholesterol back to normal.

The paper concluded "Although dietary management of failed weight loss after bariatric surgery is the main priority for health professionals, this case illustrates the possible harm of severe dietary restriction after surgery and the need for judicious dietary and nutritional management.

ARE YOU GETTING ENOUGH CALORIES? Could be just need to increase intake a bit more.

I hate it when doctors just write a prescription for a drug when if easy research they could discover the patient just needed a bit more food.

Sent from my SM-T580 using BariatricPal mobile app

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Recent Topics

  • Most popular:

  • Together, we have lost...
      lbs
    ×